Montana, 2012

Winter Storm in Montana, March 6, 2012

March 6, 2012 · NWS TFX · 2 events in 2 counties and zones

A Pacific storm system brought heavy snow to the Northern Rocky Mountain Front and portions of Gallatin County. Snow amounts of 8 to 10 inches were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A Pacific storm system brought heavy snow to the Northern Rocky Mountain Front and portions of Gallatin County. Snow amounts of 8 to 10 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 6, 4:45 AM MST, 15 minutes earlier.

Area forecast discussion, Mar 6, 4:45 AM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
445 AM MST TUE MAR 6 2012

UPDATED AVIATION SECTION

.DISCUSSION...

TODAY THROUGH THURSDAY...UPPER LEVEL TROUGH DIGGING SE INTO THE
NORTHERN ROCKIES AND MT EARLY THIS MORNING WILL CONTINUE SE ACROSS
THE STATE TODAY. INITIAL PACIFIC FRONT EXTENDS ROUGHLY FROM BUTTE TO
LEWISTOWN AS OF 10Z HIS MORNING WITH A SECONDARY BOUNDARY AND
NORTHERLY WIND SHIFT ALONG THE LEADING EDGE OF COLDER CANADIAN AIR
HAVING PASSED THROUGH CUT BANK AND HAVRE BETWEEN 08Z AND 09Z. RADAR
AND SATELLITE IMAGERY INDICATE MOISTURE AND DYNAMICS ARE INCREASING
AS ANTICIPATED ALONG THE INITIAL FRONTAL BOUNDARY...WHICH IS
EXPECTED TO PASS THROUGH SW MT THIS MORNING. HIGHEST IMPACT WILL BE
IN AREAS FROM DILLON EAST TO BOZEMAN AND POINTS SOUTH TO THE ID/WY
BORDER  WHERE MAXIMUM SNOWFALL AMOUNTS OF 2-5 INCHES ARE EXPECTED
WITH 4-8 INCHES IN THE MTNS...MOSTLY WITHIN A 6HR TIME-FRAME THIS
MORNING...CONTINUING INTO EARLY AFTERNOON FOR AREAS SOUTH OF BIG
SKY. ELSEWHERE...SNOW SHOWERS ALONG THE WESTERN MTNS WILL DIMINISH
IN INTENSITY BUT CONTINUE  THROUGH THIS AFTERNOON WITH SCATTERED
SNOW SHOWERS OVER THE PLAINS. EXPECT COOLING TEMPERATURES THIS
MORNING AS THE SECONDARY FRONTAL PASSAGE MOVES THROUGH NORTH CENTRAL
MT...WHILE SW MT SEES STEADY TEMPS NEAR FREEZING ONCE THE INITIAL
FRONT ARRIVES THIS MORNING. SKIES CLEAR FROM NW TO SE TONIGHT AS THE
UPPER LEVEL TROUGH EXITS TO THE E...ALLOWING FOR RELATIVELY COLD
OVERNIGHT LOW TEMPS ACROSS MUCH OF THE AREA. DRY NW FLOW ALOFT MOVES
OVER THE REGION WEDNESDAY AS AN UPPER LEVEL RIDGE BUILDS INTO THE
PACIFIC NW WITH TEMPERATURES RETURNING TO JUST BELOW SEASONAL NORMS.
THE UPPER RIDGE EXPANDS FURTHER INTO THE NORTHERN ROCKIES AND MT WED
NIGHT AND THURSDAY FOR DRY CONDITIONS AND WARMING TEMPERATURES.
HOENISCH

THURSDAY NIGHT THROUGH TUESDAY...A GENERALLY DRY AND MILD MEDIUM
RANGE PERIOD IS IN STORE FOR THE AREA. AN UPPER RIDGE OVER THE AREA
FRIDAY WILL FLATTEN ON SATURDAY WITH STRONG WESTERLY FLOW ALOFT. THE
FLOW ALOFT SUNDAY WILL BECOME INCREASINGLY SOUTHWEST AS AN UPPER
TROF DIGS ALONG THE WEST COAST. PRECIPITATION SHOULD BE CONFINED TO
THE ROCKY MOUNTAIN FRONT MONDAY AS THE UPPER TROF WEAKENS
CONSIDERABLY AS IT MOVES INLAND. THE UPPER RIDGE REBUILDS OVER THE
AREA TUESDAY CONTINUING THE DRY PATTERN. AFTERNOON TEMPERATURES WILL
REMAIN SOME 12 TO 20 DEGREES ABOVE SEASONAL AVERAGES.

&&

.AVIATION...
UPDATED 1145Z.
A SURFACE COLD FRONT WILL CONTINUE TO MOVE ACROSS THE AREA THIS
MORNING. LIGHT SNOW AND WINDS SHIFTING TO THE NORTH-NORTHWEST AND
GUSTY AT TIMES WILL ACCOMPANY THE FRONT. CONDITIONS WILL IMPROVE
AFTER 00Z WITH SKIES CLEARING FROM THE NORTH AND WEST. MVFR
CONDITIONS PREVAIL DUE TO LOWERING CEILINGS AND LIGHT SNOW.
CONDITIONS BECOMING PREDOMINATELY VFR AFTER 00Z. MOUNTAINS OBSCURED
THROUGH 00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  34  16  41  24 /  40  10   0   0
CTB  28  13  40  21 /  50  10   0   0
HLN  36  18  39  21 /  40  10   0   0
BZN  36  12  36  12 /  90  20   0   0
WEY  32   0  28  -7 / 100  50  10   0
DLN  32  12  38  16 /  80  20   0   0
HVR  36  15  45  17 /  40  10   0   0
LWT  33  13  36  20 /  60  20   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 11 AM MST THIS MORNING SOUTHERN
ROCKY MOUNTAIN FRONT.

WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON
BEAVERHEAD...GALLATIN...MADISON.

WINTER STORM WARNING UNTIL 11 AM MST THIS MORNING FOR ELEVATIONS
ABOVE 5000 FEET FOR NORTHERN ROCKY MOUNTAIN FRONT.

&&

SHORT TERM...HOENISCH
LONG TERM...EMANUEL
AVIATION...EMANUEL

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 6, 4:13 AM MST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
413 AM MST TUE MAR 6 2012

MTZ009-071115-
NORTHERN ROCKY MOUNTAIN FRONT-
413 AM MST TUE MAR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT UNTIL 11 AM FOR ELEVATIONS
ABOVE 5000 FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WEDNESDAY THROUGH
MONDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOWFALL OR SIGNIFICANT RESTRICTIONS TO VISIBILITY
WOULD BE GREATLY APPRECIATED.

MTZ008-015-055-071115-
BEAVERHEAD-MADISON-GALLATIN-
413 AM MST TUE MAR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 5 PM THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WEDNESDAY THROUGH
MONDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOWFALL...ICE ACCUMULATION OR SIGNIFICANT
RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED.

MTZ010>014-044>047-049>054-071115-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-
413 AM MST TUE MAR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WEDNESDAY
THROUGH MONDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

MTZ048-071115-
SOUTHERN ROCKY MOUNTAIN FRONT-
413 AM MST TUE MAR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 11 AM FOR ELEVATIONS
ABOVE 5000 FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WEDNESDAY THROUGH
MONDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOWFALL OR SIGNIFICANT RESTRICTIONS TO VISIBILITY
WOULD BE GREATLY APPRECIATED.

In the hours before

Local storm report, Mar 6, 3:27 AM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
327 AM MST TUE MAR 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     SNOW             24 W BYNUM              47.92N 112.82W
03/06/2012  E7.0 INCH        TETON              MT   MESONET

            12 HR SNOWFALL OF 7 INCHES AT MT LOCKHART
            SNOTEL...ELEVATION 6400 FT.

&&

HOENISCH

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, North Rocky Mountain Front

When
March 6, 5:00 AM MST to 10:00 PM MST
Where
North Rocky Mountain Front forecast zone
Reported by
Mesonet

Eight inches of snow fell at Heart Butte 14SW.

Winter Storm, Gallatin

When
March 6, 5:00 AM MST to 10:00 PM MST
Where
Gallatin forecast zone
Reported by
Mesonet

Ten inches of snow fell at West Yellowstone 5S. Also, eight inches of snow fell at West Yellowstone 10S and eight inches of snow fell at West Yellowstone.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367031, 367033.